Hail, Phillips
- When
- April 14, 3:54 PM CST
- Where
- Phillips County, 2.97 mi NE of Prairie View
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.860, -99.530
A weak surface boundary stalled across the region provided a focus for scattered thunderstorm development during the afternoon and early evening hours. Moisture pooling along the boundary, along with modest instability but marginal shear, allowed for some strong thunderstorms, dropping hail up to the size of pennies.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A weak surface boundary stalled across the region provided a focus for scattered thunderstorm development during the afternoon and early evening hours. Moisture pooling along the boundary, along with modest instability but marginal shear, allowed for some strong thunderstorms, dropping hail up to the size of pennies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 14, 2:25 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 325 PM CDT WED APR 14 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. FOCUS IS ON THE FRONTAL BOUNDARY POSITION AND THE ASSOCIATED CHANCES FOR THUNDERSTORMS. THE COOL FRONTAL BOUNDARY WHICH MOVED THRU MUCH OF OUR CWA LAST NIGHT HAD STALLED FROM ROUGHLY KHLC TO KHJH TO NEAR KLNK EARLY THIS AFTERNOON. MOISTURE HAS POOLED ALONG THE BOUNDARY WITH SFC DPS NEAR 60F. INSTABILITY WAS ON THE INCREASE AND LAPS DATA SHOWED SFC BASED CAPES AROUND 1300 J/KG IN NORTH CENTRAL KANSAS. THIS IS IN DECENT AGREEMENT WITH MODEL PROGS WHICH SUGGEST THE GREATER INSTABILITY THIS AFTN/EVENING WILL ALIGN FROM THE WESTERN PORTIONS OF OUR NC KANSAS COUNTIES...INTO THE WESTERN PORTION OF OUR NEBRASKA CWA. SHEAR VALUES AVERAGE 20 TO 30KTS...AND GIVEN THE INSTABILITY AND SHEAR ALONG THE BOUNDARY...SOME STRONG STORMS MAY DEVELOP WITH NEAR SEVERE HAIL AND GUSTY WINDS POSSIBLE. THE FRONTAL BOUNDARY WILL LIFT NORTH THRU THIS AFTERNOON AND INTO TONIGHT AS A WARM FRONT WITH THE CONVECTION WORKING TO THE NORTH AS WELL. THE LLVL JET INCREASES TO 45KTS TONIGHT AND ELEVATED CONVECTION WILL PERSIST IN TO THE OVERNIGHT HOURS. SOME ELEVATED INSTABILITY ALSO EXISTS TONIGHT...WITH MU CAPES AROUND 400 J/KG AND WILL KEEP THE THUNDER WORDING AFTER DARK. AS THE FRONT LIFTS NORTH BY MORNING...EXPECT FEW BUT NOT TOO MUCH CONVECTION LINGERING INTO THE FIRST OF THURSDAY. THE FRONT THEN PUSHES BACK TO THE SOUTH THURSDAY AFTERNOON AND NIGHT. INSTABILITY PROGS ON THURSDAY ARE AGAIN UP TO 1200 J/KG OR SO AND SHEAR ALONG THE BOUNDARY NEAR 30KTS. STRONG STORMS WILL AGAIN BE POSSIBLE ON THURSDAY AND WILL MENTION IN THE HWO. REGARDING TEMPS...LOWS TONIGHT WILL AVERAGE IN THE 50S...HIGHS THURSDAY WILL AGAIN BE RIGHT AROUND 70F. LOWS THURSDAY NIGHT WILL BE COOLER BEHIND THE FRONT WITH 40S IN THE WEST...AND NEAR 50 DEGREES ALONG THE BOUNDARY IN THE SOUTHEAST. .LONG TERM...12 FRIDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN LIES WITH PRECIPITATION CHANCES. LINGERING PRECIPITATION CHANCES LOOK TO IMPACT SOUTHERN PORTIONS OF THE CWA RIGHT AT THE START OF THE LONG TERM PERIOD...AS AN UPPER LEVEL TROUGH CONTINUES TO SHIFT OFF TO THE EAST OF THE REGION. ACCOMPANYING SFC COLD FRONT EXPECTED TO BE THROUGH/JUST PAST THE SOUTHERN MOST PORTIONS OF THE CWA AT 12Z FRIDAY...THERE SOME SLIGHT DIFFERENCES BETWEEN MODELS WITH EXACT DETAILS OF TIMING/LOCATION...BUT GENERALLY AGREE IN THE OVERALL SCHEME OF THINGS. EXPECT THAT ANY PRECIPITATION ONGOING WILL EXIT THE CWA BY MIDDAY...WITH THE REMAINDER OF FRIDAY DRY. UPPER LEVEL PATTERN THEN BECOMES MUCH MORE AMPLIFIED THROUGH THE WEEKEND...WITH A LARGE LOW PRESSURE SYSTEM/TROUGH IMPACTING THE EASTERN THIRD OF THE CONUS...AND A RIDGE EXTENDING NORTH THROUGH THE PLAINS. LOOKING AT THE SURFACE PATTERN FRI-SUNDAY...BEHIND THE COLD FRONT WHICH PUSHES THROUGH THE CWA FRIDAY...HIGH PRESSURE SETTLES IN ACROSS THE REGION FROM THE NORTH...AND REMAINS THE DOMINANT FEATURE. CONFIDENCE DROPS A BIT LATE IN THE DAY SUNDAY AND INTO MONDAY...AS MODELS SHOWING A WIDER SPREAD IN SOLUTIONS...BUT THE 12 GFS/EC RUNS HAVE COME INTO SLIGHTLY BETTER AGREEMENT COMPARED TO PREVIOUS RUNS. NEXT UPPER LEVEL TROUGH WHICH PUSHES ONTO THE WEST COAST LATE FRIDAY/SATURDAY CONTINUES PUSHING EAST ACROSS THE ROCKIES. PREVIOUS MODELS RUNS VARIED QUITE A BIT...WITH THE GFS MUCH MORE AGGRESSIVE WITH THE SYSTEM BREAKING DOWN THE RIDGE AND SHOWING A CLOSED LOW DEVELOPING ACROSS THE CENTRAL PLAINS...AND THE EC WEAKER SHOWING A SMALLER WAVE RIDING OVER THE TOP OF THE RIDGE. FEEL THAT THE GFS REMAINS TOO AGGRESSIVE...BUT THE LATEST EC IS STARTING TO SHOW HINTS OF SOME BREAKING DOWN OF THE RIDGE. OPTED TO KEEP POP MENTION OUT FOR NOW WITH THERE STILL PLENTY OF UNCERTAINTY WITH THE TIMING/LOCATION OF THIS NEXT SYSTEM...BUT SUBSEQUENT SHIFTS MAY END UP INSERTING POPS FOR SUNDAY NIGHT AND/OR MONDAY. EXPECTING A BRIEF BREAK ON TUESDAY AS THE SYSTEM SITS WITH SHORTWAVE RIDGING ALOFT...BEFORE ANOTHER CHANCE FOR PRECIP MOVES IN AS ENERGY ASSOCIATED WITH A LARGE UPPER LEVEL LOW PRESSURE SYSTEM NEAR THE WEST COAST IMPACTS THE CWA. AS FAR AS TEMPERATURES GO THROUGH THE LONG TERM...COOLER AIR ACCOMPANYING THE SFC HIGH EARLY ON EXPECTED TO DROP AFTERNOON HIGHS BACK INTO THE 60S ON FRIDAY...WITH NO SIGNIFICANT CHANGES THEN THROUGH THE MIDDLE PART OF THE NEXT WEEK. && .AVIATION...18Z TAF. A FRONTAL BOUNDARY MEANDERING SOUTH OF KGRI WILL LIFT TO THE NORTH THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE BOUNDARY LATER TODAY AND INTO TONIGHT. WINDS WILL GENERALLY BE FROM A SOUTHERLY DIRECTION THROUGH TONIGHT. CLOUD HEIGHTS HAVE HOVERED AROUND MVFR THIS MORNING...BUT EXPECT HEIGHTS TO RAISE TO VFR AS THE FRONT LIFTS NORTH THIS AFTN/TONIGHT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 319 PM CDT WED APR 14 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 319 PM CDT WED APR 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THIS EVENING AND TONIGHT. STRONG...OR EVEN A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN HAZARD FROM THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A FRONTAL BOUNDARY WILL PUSH TO THE SOUTH THURSDAY AND THURSDAY NIGHT...AND THUNDERSTORM CHANCES CONTINUE DURING THIS TIME FRAME. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY WITH HAIL THE SIZE OF NICKELS THE PRIMARY HAZARD. THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT WED APR 14 2010
KSZ006-NEZ085-142015-
SMITH KS-WEBSTER NE-
247 PM CDT WED APR 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND NORTHEASTERN
SMITH COUNTIES UNTIL 315 PM CDT...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LEBANON...OR 39 MILES EAST OF
PHILLIPSBURG...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RED CLOUD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3999 9845 4000 9850 3995 9850 3988 9861
4000 9870 4014 9848 4008 9832
TIME...MOT...LOC 1948Z 223DEG 22KT 3997 9860
FAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
303 PM CDT WED APR 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 5 S RED CLOUD 40.01N 98.52W
04/14/2010 E0.88 INCH WEBSTER NE PUBLIC
&&
ODERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 345 PM CDT WED APR 14 2010 KSZ005-NEZ083-084-142115- FRANKLIN NE-HARLAN NE-PHILLIPS KS- 345 PM CDT WED APR 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARLAN... SOUTHWESTERN FRANKLIN AND NORTHEASTERN PHILLIPS COUNTIES UNTIL 415 PM CDT... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF PHILLIPSBURG...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN PHILLIPS...SOUTHEASTERN HARLAN AND SOUTHWESTERN FRANKLIN COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4006 9924 4004 9904 3979 9918 3985 9940 TIME...MOT...LOC 2045Z 214DEG 27KT 3988 9923 FAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 355 PM CDT WED APR 14 2010 NEZ075-076-085-086-142130- ADAMS NE-CLAY NE-NUCKOLLS NE-WEBSTER NE- 355 PM CDT WED APR 14 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NUCKOLLS... NORTHEASTERN WEBSTER...CLAY AND SOUTHEASTERN ADAMS COUNTIES UNTIL 430 PM CDT... AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAWRENCE...OR 18 MILES SOUTH OF HASTINGS... MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEWEESE... FAIRFIELD... GLENVIL... INLAND... CLAY CENTER... HARVARD... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4069 9818 4058 9793 4023 9824 4032 9844 TIME...MOT...LOC 2054Z 211DEG 26KT 4035 9828 BRYANT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
400 PM CDT WED APR 14 2010
KSZ005-142130-
PHILLIPS KS-
400 PM CDT WED APR 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS COUNTY
UNTIL 430 PM CDT...
AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENSMORE...OR 13 MILES SOUTHEAST OF
NORTON...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
PRAIRIE VIEW...
LONG ISLAND...
WOODRUFF...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4000 9962 3999 9928 3967 9957 3967 9963
3997 9964
TIME...MOT...LOC 2100Z 211DEG 26KT 3973 9970PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
446 PM CDT WED APR 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL FRANKLIN 40.10N 98.95W
04/14/2010 E0.25 INCH FRANKLIN NE PUBLIC
&&
REEDThe Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220032.